Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX

May 24, 2020Borden County, Dawson County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2020, 6:27 PM CDT for Borden County, Dawson County, Martin County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 6:27 PM CDT (23:27 UTC)
Expired
May 24, 2020, 6:56 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Borden County, TX, Dawson County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS54 KMAF 242327
SVRMAF
TXC033-115-317-250030-
/O.NEW.KMAF.SV.W.0121.200524T2327Z-200525T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
627 PM CDT Sun May 24 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Borden County in western Texas...
  Northern Martin County in western Texas...
  Dawson County in western Texas...

* Until 730 PM CDT.

* At 627 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Lamesa, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lamesa, Ackerly, Lamesa Municipal Airport, Los Ybanez, Sparenberg,
  Tenmile, Patricia, Punkin Center, Arvana, Hancock, Key and
  Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 10167 3253 10169 3249 10169 3250 10219
      3296 10210 3296 10146
TIME...MOT...LOC 2327Z 222DEG 26KT 3262 10207 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
232 
WWUS54 KMAF 242356 RRA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT Sun May 24 2020

TXC033-115-317-250006-
/O.CAN.KMAF.SV.W.0121.000000T0000Z-200525T0030Z/
Borden TX-Martin TX-Dawson TX-
656 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BORDEN...NORTHERN
MARTIN AND DAWSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.

LAT...LON 3253 10167 3253 10169 3249 10169 3250 10219
      3296 10210 3296 10146
TIME...MOT...LOC 2353Z 222DEG 26KT 3278 10190 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:14 PM CDT, 13 minutes earlier.

Area forecast discussion, May 24, 6:14 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
614 PM CDT Sun May 24 2020

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
Moist southeast low level flow is expected overnight with tempo MVFR
ceilings developing at KMAF and KHOB from 25/12Z TO 25/16Z. A cold
front will bring a wind shift to the north and northeast Monday with
thunderstorms possible Monday afternoon.

&&

.PREV DISCUSSION... /issued 200 PM CDT Sun May 24 2020/

DISCUSSION...

A Severe Thunderstorm Watch is in effect until 8 PM CDT this
evening from the eastern Permian Basin south across the Lower
Trans Pecos to the Stockton Plateau and Brewster county.

Similar to yesterday afternoon, another round of scattered
severe thunderstorms are expected to develop today along a dryline,
with initiation already observed to the lee of the Davis and
Glass Mountains in Pecos county, where moisture convergence is
maximized. While temperatures are slightly cooler today and
dewpoints not quite as high, ample instability on the order of
2500-3500 J/kg will be more than enough fuel for convection along
and ahead of the dryline, especially given a shortwave traversing
the area this afternoon into early this evening. Large to very
large hail and damaging downburst winds are the primary concerns,
with the hail threat maximized within the first few hours of storm
development later this afternoon. Storms will gradually expand in
coverage east-northeastward across the eastern Permian Basin, and
are expected to congeal into multicell clusters/line segments as
they move east out of the area this evening as the threat
transitions more toward straight-line damaging winds. Heavy rain
can be expected with any storms that develop as well, thus a flash
flood threat exists, especially over areas that received rainfall
yesterday, and any locations that experience cell training this
afternoon. Most high- resolution models have the bulk of the storm
activity exiting east of the area by around 8PM-9PM CDT, though
lingering showers may persist a bit longer, especially over
eastern zones tonight. In the wake of today's storms, lows tonight
will be a bit cooler than the past couple of nights, ranging from
the 50s west to the lower to middle 60s east.

A big change is still on tap for Monday, as a cold front associated
with a slow moving upper trough sinks into the region. Models have
continued to trend cooler for Monday, however, high temperatures
will be highly dependent on both the location/timing of the front,
as well as any associated cloud cover. For now, have trended highs
downward a couple more degrees, with highs in the 70s north to 80s
south, and 90s confined to far southern zones. A triple point looks
to develop Monday afternoon at the intersection of the dryline and
surface cold front, possibly over the western Permian Basin near the
NM state line (roughly in the vicinity of Jal, NM to Kermit, TX).
This area could serve as a focus for strong to severe storms on
Monday afternoon, with storms progressing southward and eastward
along with the cold front.

Tuesday onward, anomalously cool conditions are expected as the
aforementioned trough cuts off around the Red River Valley and
wobbles around Texas through the end of the week. The position of
this low will dictate rain chances, and currently, models indicate
that West TX/SE NM will remain to the west of the low, with better
rain chances focused over Central and East TX. Late in the week
however, models now indicate the low briefly opening up before
pinching off again, and retrograding over West TX next weekend. That
could mark an increase in rain chances over the weekend, though a
lot can change between now and then. Tuesday continues to look like
the coolest day of the forecast for most locations, with highs
ranging from the lower 70s to lower 80s for most. Temperatures then
slowly moderate through the end of the week, but remain at least a
few degrees below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  75  55  74 /  30  40  50  20
Carlsbad                       60  75  54  82 /   0  20  20  10
Dryden                         67  89  61  84 /  20  20  40  20
Fort Stockton                  63  87  56  80 /  10  20  30  20
Guadalupe Pass                 55  70  49  74 /   0  10  10  10
Hobbs                          57  70  50  76 /   0  30  30  20
Marfa                          52  82  46  78 /   0  10  10  10
Midland Intl Airport           64  79  55  76 /  10  30  40  20
Odessa                         64  79  54  76 /  10  30  40  20
Wink                           60  84  53  82 /   0  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, May 24, 1:38 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
138 PM CDT Sun May 24 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
138 PM CDT Sun May 24 2020 /1238 PM MDT Sun May 24 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon and
evening across the Permian Basin southward to the eastern Big Bend
and Lower Trans Pecos. Large damaging hail, damaging wind, and
localized heavy rain resulting in flooding or flash flooding are the
main threats.

Near critical fire weather conditions from near Van Horn northward
to Chaves County will persist until early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms are possible Monday across the Permian
Basin and Lower Trans Pecos. Damaging hail and wind are the main
threats, but a tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed later today and Monday.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 24, 5:30 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
530 PM CDT Sun May 24 2020

TXZ047-048-053-242300-
Mitchell TX-Scurry TX-Borden TX-
530 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN SCURRY...EAST CENTRAL BORDEN AND NORTHEASTERN HOWARD
COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 14 miles southwest of Snyder, moving north
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, J B Thomas Reservoir, Randalls Corner, Winston Field, Ira,
Knapp and Cuthbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.

LAT...LON 3247 10097 3248 10117 3252 10117 3253 10119
      3277 10122 3276 10090
TIME...MOT...LOC 2230Z 182DEG 14KT 3255 10108

12
Local storm report, May 24, 5:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
540 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     1 WNW BIG LAKE          31.20N 101.47W
05/24/2020  M58 MPH          Reagan             TX   MESONET

&&

JULIE.PHILLIPSON
Special weather statement, May 24, 6:13 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT Sun May 24 2020

TXZ045-046-050-051-242345-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
613 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND CENTRAL DAWSON COUNTIES
UNTIL 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Lenorah, or 22 miles southwest of Lamesa, moving
north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Tenmile, Patricia,
Punkin Center, Arvana, Hancock, Key, Klondike and McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.

LAT...LON 3236 10200 3240 10231 3286 10232 3284 10172
TIME...MOT...LOC 2313Z 186DEG 17KT 3247 10216

12
Special weather statement, May 24, 6:17 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT Sun May 24 2020

TXZ063-070-250000-
Reagan TX-Glasscock TX-
617 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Garden City, moving north at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rural areas of northeast Reagan and southeast Glasscock counties.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.

LAT...LON 3151 10158 3175 10155 3175 10127 3152 10127
TIME...MOT...LOC 2316Z 193DEG 37KT 3158 10131

49
Special weather statement, May 24, 6:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 PM CDT Sun May 24 2020

TXZ063-250000-
Glasscock TX-
618 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK COUNTY
UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.

LAT...LON 3198 10160 3207 10145 3194 10131 3182 10144
TIME...MOT...LOC 2318Z 326DEG 6KT 3193 10145

84
Special weather statement, May 24, 6:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 PM CDT Sun May 24 2020

TXZ052-053-063-242345-
Mitchell TX-Glasscock TX-Howard TX-
618 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...WEST
CENTRAL MITCHELL AND EASTERN HOWARD COUNTIES UNTIL 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forsan, or 12 miles southeast of Big Spring, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs and Big Spring Country
Club.

This includes Interstate 20 between mile markers 177 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.

LAT...LON 3209 10123 3209 10126 3200 10127 3201 10148
      3244 10151 3241 10114
TIME...MOT...LOC 2318Z 184DEG 20KT 3209 10137

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:51 PM CDTDust Storm AdvisoryMAFGlasscock, Howard, Martin24 min
May 24, 2:10 PM CDTSpecial Weather StatementMAFPecos65 min
May 24, 2:20 PM CDTSevere Thunderstorm WarningMAFPecos55 min
May 24, 2:51 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 24, 3:04 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell56 min
May 24, 3:49 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 24, 3:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
May 24, 4:16 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Upton59 min
May 24, 4:47 PM CDTSpecial Weather StatementMAFTerrell43 min
May 24, 4:55 PM CDTSpecial Weather StatementMAFReagan50 min
May 24, 4:59 PM CDTSevere Thunderstorm WarningMAFTerrell21 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningMAFTerrell34 min
May 24, 5:19 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland40 min
May 24, 5:30 PM CDTSpecial Weather StatementMAFScurry30 min
May 24, 5:32 PM CDTSevere Thunderstorm WarningMAFReagan58 min
May 24, 5:33 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell27 min
May 24, 5:40 PM CDTSevere Thunderstorm WarningMAFBorden, Mitchell, Scurry65 min
May 24, 5:53 PM CDTSevere Thunderstorm WarningMAFTerrell19 min
May 24, 6:13 PM CDTSpecial Weather StatementMAFDawson32 min
May 24, 6:17 PM CDTSpecial Weather StatementMAFGlasscock43 min
May 24, 6:18 PM CDTSpecial Weather StatementMAFGlasscock42 min
May 24, 6:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell34 min
May 24, 6:39 PM CDTSevere Thunderstorm WarningMAFScurry66 min
May 24, 6:58 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.